PDA

View Full Version : Baclofen and side effects



Joan
12th April 2014, 10:39
I was having dreadful problems at night with painful muscle spasms in both legs, it would go on for hours. I read in an MND information book that Baclofen, a muscle relaxant, could help. I approached the GP and have taken it for about six weeks or so with brilliant results.

However it also says in the book it can have a side effect of relaxing other muscles too. It may be coincidence but over a similar time scale my arms and hands have deteriorated at an alarming rate, they weren't too bad before. It may just be that it's time for them to go, but I wondered if anyone else has had a similar experience?

I hate the thought of going back to painful disturbed nights but hands are priority. Comments welcome! Joan

Terry
12th April 2014, 10:49
Hi Joan;

I think that it is a coincidence. I have been taking between two and four tablets for three years. I have taken eight with the hope that they would relax my muscles but they don't have much effect on me. There is another drug that does a similar thing. One side effect is possible tiredness but if I was you I would continue what you are doing. How many are you taking I was told that the Max was ten.

Best wishes, Terry

Joan
12th April 2014, 10:56
Hi Terry, I'm taking 10 ml of liquid Baclofen three times a day and it has certainly done the job for me. Looks like hands are just calling time then! Thank you, Joan

Alan Livett
12th April 2014, 13:57
Hi Joan
I started taking Baclofen for my cramps but they made me feel very queasy, particularly when taken with red wine!! I was then put on Gabapentine which I have found to be very effective. Regards Alan

Ellie
12th April 2014, 14:04
Hi Joan,
I also take Baclofen for my legs as they have high muscle tone, which is an advantage, as I can still weight bear (with support for balance) . I’ve had low muscle tone in my arms since the beginning, but did not find that the antispasmodic medication made them any worse. Initially it was trial and error to get a dose that relieved the spasticity , whilst leaving enough tone to weight bear. Over the years, the dose has increased and I’m now on 3x 20mg. I also take a low dose of a muscle relaxant, Tizanidine.
Ellie.

Joan
12th April 2014, 22:05
Thank you all, I have to accept hands and arms are just progression obviously. It's interesting though to note that I can increase the dose if necessary. This forum is a fund of information! Best wishes Joan

Terry
12th April 2014, 22:43
Also you can, as Ellie our test monkey says try Tizanidine as well or instead.

It can have the similar results.

All the best, Terry

Joan
13th April 2014, 14:52
Thank you Terry, I will bear it in mind, clutching at straws about hands. I have coped I think pretty well with things as they happened, speech, swallowing, legs, head drop, but I have to say the hands and arms stage terrifies me, and it's happening! I find it depressing and my motto has been to stay positive. I expect I'll cope, we do don't we? Onward and upward, best wishes Joan

Terry
13th April 2014, 15:12
I can pretty much know what you are going through and losing any reasonable way of communicating is terrifying. my hands started to get a lot worse about six months ago but I guess luckily for me progress is fairly slow.

I can only say use your fingers and hands Joan, try to relax them as well, by perhaps lightly holding a small bottle and resting the wrist back.

I think that it was Roy that had a splint made up so that he could still us a key board to access the computer.

Anyway, fingers crossed (or not), love Terry

pete
13th April 2014, 15:43
Hi Terry,

Just wondering if you do hand exercises ,my physio told me a while back to do clenches and finger stretches ,so far it has been a saver, apart from my little finger on the right hand ,having a mind of it's own and wandering off as it pleases, all the others do as I tell them , can only put it down to the excercises . Drivings a problem with the little finger catching the indicator stalk, so I have a strap that keeps the little sucker in place!!.

Terry
13th April 2014, 16:03
I do a few Pete;

I to have a wandering right little finger that tends to stick out, gone are the days that I used to hang on the bike with that and the next one to it whilst braking. Watch out for that sucker, as you put it because the tendons can come off the top and I am told it hurts.
I tend to use my middle fingers for most thing as only three fingers now operate independently. I use all of them for holding etc.

Can no longer do a single or two finger wave, Love Terry

Joan
14th April 2014, 15:25
Hello again. I find my best working finger is my right first finger, useful as I can type,even if it is slow and laborious! My little finger has a mind of it's own and keeps adding unwanted letters. My left hand they are curling like eagles talons, so attractive, the physio suggested a paddle board at night to flatten them, ok as long as you don't reach up to scratch your chin in the night! She also suggested the exercises you mention, I'm doing those And also touching thumb to fingers individually. Anything is worth a try.

By the way, Mestinon definitely helps, I can notice a difference half an hour after a dose. Best wishes Joan

rusalex
20th April 2014, 13:11
hey joan
i really recommend you to seek other alternative, i personally felt disorganized, clumsy and unable to concentrate
i had bad reaction to it :/

Joan
20th April 2014, 17:52
Hello, did you mean an alternative to Baclofen or the Mestinon? Interesting you had such a bad reaction, and was the reaction quite quick? Joan

worldor
25th May 2014, 08:16
My son has pain in joints, mainly elbows, wrists and fingers, neck and shoulders. We have liquid Baclofen in the house bur he is hesitant about using it just in case it makes him weaker or woozy. Our consultant told us at the start of this nightmare journey that MND wasn't a painful illness. It is. In more ways than one.

Ellie
25th May 2014, 14:05
Hi worldor,
Baclofen is an antispasmodic drug, so is your son experiencing spasms in his joints? Or it could be pain caused by lack of movement or the joints are not being held in alignment by the weakened muscles. So, does he have access to a physiotherapist (preferably one with neurological expertise; MDT?) who will assess him? Maybe he has been already assessed? Sorry for all the questions!
I have had bad pain in my shoulder and ankle joints, caused by weak muscles and stretched ligaments. I took painkillers daily in the early stages, and now that the joints have somewhat settled, physio is enough to keep the pain at bay. I do weekly hydrotherapy and a few range of motion exercises at home.
I take Baclofen for high muscle tone, primarily in my legs, without side effects, although getting the correct dose can be trial and error.
Ellie.

Terry
25th May 2014, 21:32
Hi Worldor;

I think that compared with other things Mnd is less painful however, I don't know anyone that has not had pains either through cramps, muscle tightness, overloaded joints due to lack of muscle control or using them harder, constipation, Jaw locking and biting tongue and mouth, etc,

I have used Baclofen for three years and have varied the dosage, I still stay awake all day and it does not seem to diminish my strength.

Ellie gives some excellent advice even though primates are a lot more flexible to start with.

Try a little for a couple of weeks and try physio.

Hospices are great places in general and they are very helpful with pain relief.

Hope you son gets some relief from the pain, Terry

Joan
26th May 2014, 11:03
Hi Worldor. I was very undecided about Baclofen and did leave it off for a while, but it really is so helpful I am back on it. I haven't experienced any wooziness , I am getting a little weaker but I'm sure that's courtesy of MND. I agree with Terry, your son could trial it., anything is worth a try. All the best Joan

bakeit Forum